Pneumatosis Intestinalis (PI) is a rare radiological finding defined as the presence of extra-luminal gas within the intestinal wall. Several anti-tumor drugs can induce a damage of the gastrointestinal walls as an adverse effect, causing loss of mucosal integrity and endoluminal gas diffusion, responsible for PI development. We retrospectively analyzed 8 cases of PI detected through radiological imaging in oncologic patients undergoing various therapeutic regimens: five patients were receiving chemotherapy, two molecular targeted therapy (MTT) and one immunotherapy. Three patients were asymptomatic and pneumatosis was incidentally detected at routinary follow-up CT and then treated conservatively. Five patients presented acute abdomen symptoms and in these cases bowel perforation was the cause of death. Our experience confirms PI and perforation as rare complications of drug toxicity, especially in oncologic patients treated with combinations of different anticancer drugs and documented the second reported case of PI associated with atezolizumab and alectinib single administration.

Pneumatosis intestinalis and spontaneous perforation associated with drug toxicity in oncologic patients: A case series

Brocchi S.;Balacchi C.;Renzulli M.;Brandi N.;Dall'olio F. G.;Rihawi K.;Ardizzoni A.;Golfieri R.
2021

Abstract

Pneumatosis Intestinalis (PI) is a rare radiological finding defined as the presence of extra-luminal gas within the intestinal wall. Several anti-tumor drugs can induce a damage of the gastrointestinal walls as an adverse effect, causing loss of mucosal integrity and endoluminal gas diffusion, responsible for PI development. We retrospectively analyzed 8 cases of PI detected through radiological imaging in oncologic patients undergoing various therapeutic regimens: five patients were receiving chemotherapy, two molecular targeted therapy (MTT) and one immunotherapy. Three patients were asymptomatic and pneumatosis was incidentally detected at routinary follow-up CT and then treated conservatively. Five patients presented acute abdomen symptoms and in these cases bowel perforation was the cause of death. Our experience confirms PI and perforation as rare complications of drug toxicity, especially in oncologic patients treated with combinations of different anticancer drugs and documented the second reported case of PI associated with atezolizumab and alectinib single administration.
Brocchi S.; Parmeggiani A.; Gaudiano C.; Balacchi C.; Renzulli M.; Brandi N.; Dall'olio F.G.; Rihawi K.; Ardizzoni A.; Golfieri R.
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11585/851493
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 1
  • ???jsp.display-item.citation.isi??? 1
social impact